MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0410
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first smart coil revealed an undamaged and functional device.During functional testing, the smart coil was able to advance through its introducer sheath and a demonstration microcatheter without issue.The reported complaint could not be confirmed.Evaluation of the second smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damages such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through its introducer sheath due to the offset coil winds on the embolization coil.Further evaluation of the device revealed pusher assembly kinks.These kinks were likely incidental to the complaint and could have occurred during packaging for returned to penumbra.Evaluation of the third smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and the pusher assembly was kinked and fractured near the mid-joint.If the pusher assembly mid-joint is retracted proximal to the introducer sheath friction lock, resistance will likely be experienced during advancement of the device.Forceful advancement of the device against the resistance may result in the pusher assembly kink and fracture.If the pusher assembly is fractured, the pull wire will retract from the ddt and the embolization will detached from the pusher assembly.Further evaluation of the device revealed kinks along the length of the pusher assembly.These kinks were likely incidental to the complaint and could have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-01224, 3005168196-2020-01225.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, a smart coil became stuck in the hub during advancement.Therefore, the smart coil was removed.The next smart coil could not be advanced beyond its initial position within its introducer sheath and was subsequently removed.The same issue happened with another smart coil and this smart coil was also removed.The procedure was completed using four smart coils and eleven non-penumbra coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10426943
Report Number3005168196-2020-01223
Device Sequence Number16784583
Product Code HCG
UDI-Device Identifier00814548015095
UDI-Public00814548015095
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/26/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2023
Device Model Number400SMTSFT0410
Device Catalogue Number400SMTSFT0410
Device Lot NumberF81325
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2020
Initial Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005